Idaho, 2017

Avalanche in Idaho, February 19, 2017

February 19, 2017 · NWS PIH · 1 event in 1 county or zone

A motorist was hit with an avalanche on Highway 75 on February 19th. It hit just south of Cherry Creek and buried her car.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A motorist was hit with an avalanche on Highway 75 on February 19th. It hit just south of Cherry Creek and buried her car. It was 40 feet wide and 6 feet deep. The car was freed in an hour and a half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 19, 2:07 PM MST, 18 minutes earlier.

Area forecast discussion, Feb 19, 2:07 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
207 PM MST Sun Feb 19 2017

.SHORT TERM...Tonight through Tuesday night. Broad area of weak
convection moving into western portions of forecast area this
afternoon. Have seen lightning and pea size hail reports on west
side of state. Believe that strongest convection across E ID will
probably fit that criteria as well. Flow aloft remains unsettled
tonight with broad area of weak precip mainly over higher
elevations. Weak precipitation could remain focused over central
mountains and along WY border, but enough of a break in widespread
heavy precipitation to drop current headlines early. Next round
pushes in by early Monday, and this round another significant
precipitation producer into Tuesday. Snow levels rise to between
6500-7000 ft with this system, with continued rain at lower
elevations. Above snow line, snow looks to be heavy at times
particularly in central mountains. Total accumulations through
Tuesday could reach to 2 ft at the highest elevations. Pass level
likely in the 12-18" range but wouldn't be surprised to see
locally higher numbers. Sharp cut off below 6500 ft with mainly
rain or a very wet slushy mix to valley floors. Have issued a
winter storm watch for areas above 6500 ft. Other concern with
this system will be winds. Models have been consistent in showing
strong 700mb jet of 65+ kts push into the region mainly Tuesday
with strong sfc low deepening over central MT. Guidance continues
to increase winds Monday night and both NAM/GFS numbers hitting
well into advisory criteria during the day Tuesday. Jet is
strongest overnight and weakens during the day but could still be
sufficient to support strong winds across the region. Cold front
drops through during the afternoon. Snow levels do drop toward
valley floors Tuesday night, but heavy precipitation threat
already over by this time. DMH

.LONG TERM...Wednesday through next Sunday. Mean upper trough
remains resident over the West throughout the course of next week,
but models differ on the distribution of moisture. Most of the
dynamics ride well to the south as the jet carves out the trough, so
no significant change in PoPs. Continuing with broad-brushed chance
to likely PoPs through Friday, then slight chance to chance
thereafter. Temperatures will drop starting Tuesday night after a
cold front pushes through. Highs Wednesday may be in the 40s, but
only in the 30s thereafter. GFS/ECMWF drop a cutoff low off the
WA/OR coast Friday into Saturday and drive a weak upper ridge across
the forecast area. Hinsberger

&&

.AVIATION...Generally fair weather as upper trough exits the
forecast area this morning, but models are keying in on some latent
instability this afternoon which may mean some isolated
thunderstorms until around sunset. KIDA ceiling is below 1000 ft,
but should lift to VFR as the low-levels destabilize. Conditions
will begin to deteriorate again late in the TAF period as the nose
of an advancing atmospheric river edges into the area. Hinsberger

&&

.HYDROLOGY...Precipitation amounts and mild low elevation
temperatures past several days have maintained and potentially
worsened low land flooding threat across the region. Some rises
have been seen in area creeks, and beginning to see small
responses on the rivers as well. Will continue all low land flood
headlines. Have also issued a flood watch for Portneuf River at
Pocatello with river forecasted to rise to flood stage Monday
night or very early Tuesday morning. Trend has been to increase
crest and lengthen time the gage spends above flood stage.
Anticipate moving to flood warning no later than Monday if trend
continues, especially with continued threat of precipitation
across the region and temperatures remaining near or above
freezing at night in upstream basins. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday morning through Tuesday afternoon
for IDZ018-031.

&&

In the hours before

Special weather statement, Feb 19, 2:12 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
212 PM MST SUN FEB 19 2017

IDZ017-021-022-192200-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
212 PM MST SUN FEB 19 2017

...SPECIAL WEATHER STATEMENT...

At 211 PM MST, Doppler radar was tracking a strong thunderstorm near
Lake Walcott, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Walcott, Neeley, Rockland, Cold Water Rest Area, Massacre Rocks
and Yale Rest Area.

LAT...LON 4248 11349 4265 11352 4283 11290 4247 11284
TIME...MOT...LOC 2111Z 262DEG 28KT 4258 11340

DMH

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Big and Little Wood River Region

When
February 19, 2:25 PM MST to 4:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Newspaper

A motorist was hit with an avalanche on Highway 75 on February 19th. It hit just south of Chaerry Creek and buried her car. It was 40 feet wide and 6 feet deep. The car was freed in an hour and a half.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682231.